Heavy Snow, Southern St. Louis / Carlton
- When
- February 17, 1:00 AM CST to 6:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A fast moving low pressure are brought 6 to 8 inches of snow to parts of northeast Minnesota, including the Arrowhead, Duluth area, and Iron Range.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A fast moving low pressure are brought 6 to 8 inches of snow to parts of northeast Minnesota, including the Arrowhead, Duluth area, and Iron Range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 16, 11:42 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1142 PM CST SUN FEB 16 2014
.UPDATE...
ISSUED AT 710 PM CST SUN FEB 16 2014
GUSTY EAST WINDS TO 25 KT HAVE PRODUCED ENOUGH LIFT TO KICK OFF
LOW CLOUDS AND FLURRIES ALONG THE NORTH SHORE AND WESTERN TIP OF
LAKE SUPERIOR THIS EVENING. THIS EVENING SNOW WILL BE VERY LIGHT
WITH NO ACCUMULATION. THE MAIN PERIOD OF ACCUMULATING SNOW WILL
AROUND AROUND MIDNIGHT IN THE TWIN PORTS.
HAVE INCREASED WINDS OVERNIGHT BASED ON LATEST NAM BUFR SOUNDINGS
AND 23Z RUN OF HRRR SHOWING GUSTY SE WINDS AHEAD OF THE TROUGH.
THE STRONGEST WINDS AND GUSTS TO 25 KT WILL BE FOUND ACROSS THE
BRD LAKES REGION..EAST OVER THE ST CROIX RIVER VALLEY.
DUE TO THE COMBO OF GUSTY WINDS AND FALLING SNOW...HAVE ALSO
INTRODUCED AREAS OF BLOWING SNOW TO THE FCST.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 301 PM CST SUN FEB 16 2014
AT 300PM/2100Z...SURFACE HIGH PRESSURE WAS CENTERED OVER ONTARIO
WITH ITS RIDGE AXIS STRETCHING SOUTH THROUGH THE NORTHLAND. THIS
WAS PROVIDING THE NORTHLAND SUNNY TO MOSTLY SUNNY SKIES.
HOWEVER...THERE WAS INCREASING CLOUD COVER WEST OF THE NORTHLAND
AND ACROSS THE NORTHERN PLAINS AHEAD OF AN APPROACHING TROUGH/WARM
FRONT STRETCHING FROM SOUTHERN ALBERTA AND THROUGH THE NORTHERN
HIGH PLAINS IN EASTERN MONTANA AND WYOMING. THE EASTERN FORECAST
AREA HAD VERY LIGHT TO CALM WIND...BUT THE WESTERN FORECAST AREA
HAD INCREASING SE WINDS. THE TEMPERATURES RANGED FROM THE SINGLE
DIGITS IN THE ARROWHEAD TO THE MID TO UPPER TEENS ACROSS THE REST
OF THE FORECAST AREA.
THE FOCUS FOR THIS FORECAST IS THE ROUND OF SNOW EXPECTED TO MOVE
THROUGH THE NORTHLAND AFTER MIDNIGHT AND THROUGH MONDAY IN ADVANCE
OF THE TROUGH/WARM FRONT WHICH WILL MOVE THROUGH THE NORTHLAND
MONDAY. SOME MODELS INCREASED PCPN AMOUNTS FOR SOME AREAS...WHICH
RESULTED IN INCREASING SNOWFALL AMOUNTS...SUCH AS FOR THE TWIN
PORTS. WIDESPREAD SNOWFALL AMOUNTS AROUND 6 INCHES ARE EXPECTED
FOR THE TWIN PORTS AREA AND ALONG THE INTERSTATE 35 CORRIDOR...AND
CONSIDERING PERIODS OF HEAVY SNOWFALL RATES COULD MAKE FOR
DIFFICULT DRIVING CONDITIONS FOR THE MORNING COMMUTE...I DECIDED
TO EXPAND THE WINTER STORM WARNING TO THE SOUTH CENTRAL FORECAST
AREA.
SNOW WILL BEGIN TO SPREAD INTO NORTH CENTRAL AND CENTRAL MINNESOTA
AROUND MIDNIGHT AS THE TROUGH/WARM FRONT MOVE INTO THE
CENTRAL/EASTERN DAKOTAS AROUND THIS TIME. THE SNOW WILL QUICKLY
SPREAD INTO NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN AFTER
MIDNIGHT AND MONDAY MORNING. THERE ARE STILL SOME DIFFERENCES IN
MODEL PCPN AMOUNTS AND SLIGHTLY DIFFERENT TIMING. I LEANED ON A
WIDE BLEND...BUT PERHAPS A LITTLE MORE TOWARDS THE SREF. THE
MODELS...INCLUDING THE SREF...SUGGEST WIDESPREAD 4 TO 7 INCHES
WITH THE HIGHEST AMOUNTS ACROSS THE CENTRAL AND EASTERN FORECAST
AREA. DESPITE THE WARMER AIR WITH THIS SYSTEM...SEVERAL MODELS ARE
SUGGESTING SNOW TO LIQUID RATIOS AROUND OR GREATER THAN 15 TO 1.
THIS MAY IN PART DUE TO THE LIKELIHOOD OF SOME ENHANCED DEPTH AND
LIFT IN THE DENDRITIC GROWTH ZONE...WHICH WILL HELP INCREASE THE
SNOW TO LIQUID RATIOS. THE HIGHEST AMOUNTS OF SNOW WILL LIKELY BE
ALONG THE NORTH SHORE...WHERE AMOUNTS COULD REACH UP TO 8 INCHES
DUE TO A LITTLE LAKE ENHANCEMENT FROM SE TO E WINDS. GRANTED...THE
LAKE IS FAIRLY ICE COVERED...BUT WE HAVE STILL BEEN SEEING SOME
LAKE ENHANCEMENT AND LIGHT LAKE EFFECT SNOW RECENTLY.
THE SNOW WILL BEGIN TO MOVE EAST OF THE NORTHLAND MONDAY
AFTERNOON. HIGH TEMPERATURES WILL BE LIMITED TO THE LOW TO MID 20S
ACROSS THE EASTERN FORECAST AREA...BUT PARTS OF THE WESTERN
FORECAST WILL LIKELY SEE ABOVE FREEZING TEMPERATURES THANKS TO
PARTIAL SUNSHINE IN THE MID TO LATE AFTERNOON.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 301 PM CST SUN FEB 16 2014
SIGNIFICANT SNOW SHOULD BE DIMINISHING RAPIDLY ACROSS THE EASTERN
SECTIONS OF THE DULUTH CWA..OR ENDED ALTOGETHER..BY THE
BEGINNING OF THE MONDAY NIGHT PERIOD. SECONDARY S/W TROF WILL
ROTATE EASTWARD ACROSS THE NORTHLAND MONDAY NIGHT/TUE
MORNING..WITH CONTINUED LOW LEVEL WARM ADVECTION IN OUR BRIEF
EXCURSION INTO THE WARM SECTOR. THIS SHOULD BE SUFFICIENT TO
SQUEEZE OUT SOME VERY LIGHT PRECIP. MOST LIKELY IN THE FORM OF
SOME PATCHY LIGHT SNOW OVER THE FAR NORTH..BUT PROBABLY IN THE
FORM OF FLURRIES OR SOME PATCHY LIGHT FREEZING DRIZZLE ALONG AND
SOUTH OF THE HIGHWAY 2 CORRIDOR. OVERALL..NOT A MAJOR EVENT..BUT
COULD BE ENOUGH TO PROLONG SLICK ROADS IN MANY AREAS IN THE WAKE
OF MODERATE SNOWFALL TONIGHT AND MONDAY.
WEAK COLD ADVECTION AND HIGH PRESSURE WILL THEN BUILD INTO THE
REGION LATER TUESDAY/WEDNESDAY. HOWEVER..UNLIKE MOST OF THE LAST 2
MONTHS..THIS POST-FRONTAL AIRMASS WILL HAVE ITS SOURCE REGION IN
THE DOWNSLOPE OF THE NORTHERN ROCKIES. AS A RESULT..TUE/WED SHOULD
BE CONSIDERABLY WARMER ACROSS THE REGION..ESPECIALLY WITH THE
STRONGER FEBRUARY SUN AND LONGER DAYS..WHICH WILL ALLOW INSOLATION
TO INTERACT WITH THE LOWER ALBEDO OF THE FORESTED AREAS. WE HAVE
RAISED MAX TEMPS SOME FROM THE PREVIOUS FORECAST FOR BOTH
DAYS..AND SOME AREAS ON WED COULD PUSH 40 ACROSS NW WISCONSIN AND
PARTS OF NE MN.
NEXT RAPIDLY MOVING DISTURBANCE WILL MOVE ACROSS THE NORTHERN TIER
OF STATES MID WEEK..AFFECTING THE NORTHLAND WED NIGHT/THUR.
RIGHT NOW..MOST CURRENT MEDIUM RANGE GUIDANCE DEPICTS THE
ORIENTATION AND DYNAMIC FORCING WITH THIS SYSTEM AS SIMILAR TO THE
ONE FOR TONIGHT AND MONDAY..WITH A RAPID INCREASE IN STRONG UPWARD
VERTICAL MOTION FIELDS DEVELOPING ACROSS MN LATER WED NIGHT/THUR
MORNING. AIRMASS WILL NOT BE AS COLD..SO SNOW RATIOS WILL BE
LOWER..AND SOME PRECIP COULD BE A MIX OR RAIN ACROSS THE FAR SOUTH
DEPENDING ON THE EVENTUAL EVOLUTION OF THE WARM SECTOR.
SO..SNOWFALL AMOUNTS MAY BE LESSER AND SNOW OF THE HEAVIER/WETTER
VARIETY. HOWEVER..IT SHOULD BE NOTED THAT THE STRENGTH OF THE
VERTICAL MOTION FIELDS AND RAPID DEVELOPMENT OF PRECIP WED NIGHT
WOULD ARGUE FOR STRONG DYNAMIC AND DIABATIC COOLING OF THE LOWER
PORTIONS OF THE ATMOSPHERE..AND THUS A MOSTLY SNOW SOLUTION. OF
COURSE..THE ECM/GFS HAVE A HARDER TIME HANDLING THE NORTHWARD
SURGE OF THE WARM AIR ALOFT..SO THE POTENTIAL FOR MIXED PRECIP OR
RAIN SEEMS TO BE BACK ON THE TABLE A BIT MORE THAN THIS TIME
YESTERDAY. PTYPE ISSUES SHOULD BECOME CLEARER WHEN THIS SYSTEM
GETS INTO THE 84 HR FORECAST WINDOW OF THE WRF-BASED MODELS AND
ENSEMBLE SYSTEMS THAT SEEM TO HANDLE THE RETURNING WARM LAYER IN
STRONG WARM ADVECTION PATTERNS BETTER.
FOR THE THUR-SAT TIME FRAME..MORE NORTHERLY COMPONENT TO THE FLOW
ALOFT DEVELOPS ONCE AGAIN..WITH THE STORM TRACK RETREATING
SOUTHWARD. AS A RESULT..PROGRESSIVELY COLDER AIR OF MORE ARCTIC
ORIGIN SHOULD GRADUALLY BECOME ESTABLISHED ONCE AGAIN..ALONG WITH
A FEW CHANCES FOR SOME LIGHT SNOW. ANOTHER STRONG PUSH OF VERY
COLD ARCTIC AIR WITH 850 TEMPS AOB -25C LOOKS TO BE ON TAP FOR
LATE NEXT WEEKEND AND THE BEGINNING OF THE WEEK OF FEB 24..JUST
BEYOND THE RANGE OF THIS 7 DAY FORECAST WINDOW.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1145 PM CST SUN FEB 16 2014
GUSTY SOUTHEAST WINDS WILL PREVAIL OVERNIGHT AHEAD OF A STRONG
FRONT. THE FRONT WILL SPREAD LOWERING CEILINGS AND SNOW ACROSS
THE FORECAST AREA THROUGH DAYBREAK. THERE WILL BE A 4-6 HOUR
WINDOW OF +SN WITH RAPID ACCUMULATIONS AND IFR/LIFR CIGS THROUGH
MONDAY MORNING. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE
FOR MORE DETAILS ON SNOW AMOUNTS. AS THE FRONT TRANSLATES EAST
ACROSS THE REGION MONDAY AFTERNOON...WINDS WILL TURN OUT OF THE
WEST AND CONDITIONS WILL RAPIDLY IMPROVE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 4 25 18 37 / 100 100 10 20
INL 11 26 18 31 / 100 100 30 30
BRD 15 34 21 36 / 100 100 10 10
HYR 9 28 17 40 / 90 100 10 10
ASX -1 28 18 38 / 90 100 20 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR MNZ012-020-021.
WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR MNZ010-018-025-
026-033>036.
WINTER STORM WARNING UNTIL 3 PM CST MONDAY FOR MNZ037-038.
WINTER WEATHER ADVISORY UNTIL 3 PM CST MONDAY FOR MNZ011-019.
WI...WINTER STORM WARNING UNTIL 3 PM CST MONDAY FOR WIZ001>004-
006>009.
LS...NONE.
&&
AVIATION...GRANINGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 301 PM CST SUN FEB 16 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 301 PM CST SUN FEB 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL BEGIN TO SPREAD FROM THE NORTHERN PLAINS INTO CENTRAL AND NORTH CENTRAL MINNESOTA AROUND MIDNIGHT...AND THEN SPREAD EAST ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN THROUGH THE REST OF THE NIGHT AND MONDAY MORNING. THIS ROUND OF SNOW WILL BRING WIDESPREAD MODERATE TO HEAVY SNOWFALL AMOUNTS OF 4 TO 7 INCHES TO THE NORTHLAND THROUGH MONDAY. THERE COULD BE AMOUNTS OF UP TO 8 INCHES ALONG THE NORTH SHORE IN THE MINNESOTA ARROWHEAD. THERE WILL BE PERIODS OF HEAVY SNOWFALL RATES THAT SIGNIFICANTLY REDUCE VISIBILITY. THE REDUCED VISIBILITY AND SNOW COVERED ROADS ARE GOING TO INTERFERE WITH THE MONDAY MORNING COMMUTE...CAUSING WIDESPREAD DIFFICULT DRIVING CONDITIONS. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES WILL GO INTO EFFECT ACROSS THE NORTHLAND LATE TONIGHT. PLEASE CHECK THE LATEST WINTER WEATHER MESSAGES FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH AT LEAST MONDAY MORNING...THEN BEGIN TO SHIFT EAST OF THE NORTHLAND DURING THE AFTERNOON. THE SNOW WILL LINGER ACROSS THE ARROWHEAD THE LONGEST. PLEASE CHECK THE LATEST WINTER WEATHER MESSAGES FOR MORE INFORMATION. PATCH FREEZING DRIZZLE IS POSSIBLE ACROSS THE NORTHLAND MONDAY NIGHT THROUGH TUESDAY MORNING. ANOTHER WEATHER SYSTEM COULD BRING LIGHT TO MODERATE SNOW TO PARTS OF THE NORTHLAND WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501369, 501335, 501337, 501338, 501368.